Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
185 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of narcotic drugs?

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

default
Posted on Tue, 28 Apr 2015 in General Health
Question: I recently had a ggt level of 201 I've been on norco for chronic pain for 3 years. I had surgery in March 5 and ended up with c diff. They put me on flagyl and vancomycin for 3 weeks. Could any of this cause my levels to be that high?
doctor
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Either long-term effect of norco or side effect of vancomycin use

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. A raised GGT indicates liver damage and so I would like to go through each of the described factors before reaching a conclusion ma'am:

+I am unsure about the dosage of norco you have been on, but a duration of 3 years is quite long and this could have easily caused at least a small amount of liver damage

+Infection caused by c. diff cannot cause such a change in GGT levels

+The use of flagyl (metronidazole) has hardly ever caused any reports of liver damage, and so I think this is highly unlikely

+Vancomycin use: There have been previous cases of patients with c. diff infection who have been treated with vancomycin and metronidazole whose liver enzyme levels were found to be suddenly elevated, and on discontinuation of vancomycin the levels returned to normal

In my opinion, it would be either a long-term side effect of the norco, which cannot be sudden and should have shown a gradual increase in liver enzymes. But if the rise in liver enzymes was sudden, then the culprit is most probably the vancomycin and the liver enzymes should indefinitely return to normal once the vancomycin is discontinued.

I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Lab Tests

Recent questions on  Liver damage

doctor1 MD

What will happen if one takes 10tablets of dolo 650g at one time

doctor1 MD

If a person with alpha1 antitrepsy suffers a hard blow to their chest can it be a life threatening injury?? What if they have already had damage...

doctor1 MD

Hey doctor, Last night after visiting a friends house I was bitten by mosquitos and also some sort of insect/possibly spider as well? The mosquito...

doctor1 MD

I was on methotrexate and began to notice my urine turning orange, the whites of my eyes turning orange, my stools turning whitish, nausea, hives...

doctor1 MD

Hi. I Overdosed on pills a year and a half ago, attempted suicide . I took like 9 pills. There were 6 midols, and 3 motion sickness tablets. Often...